Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 152, NWS Bismarck, ND

June 26, 2008Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2008, 2:42 PM MDT for Dunn County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 2:42 PM MDT (20:42 UTC)
Expired
Jun 26, 2008, 3:15 PM MDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Dunn County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:59 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 262042
SVRBIS
NDC025-262115-
/O.NEW.KBIS.SV.W.0152.080626T2042Z-080626T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
342 PM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 415 PM CDT/315 PM MDT/

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHEAST OF LITTLE MISSOURI STATE
  PARK...OR 53 MILES NORTH OF DICKINSON...AND MOVING EAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF SKUNK CREEK BAY RECREATION AREA BY 355 PM CDT...
  MCKENZIE BAY RECREATION AREA BY 405 PM CDT...
  8 MILES NORTH OF TWIN BUTTES BY 315 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING/800 PM MDT THURSDAY EVENING/ FOR WESTERN NORTH
DAKOTA.

LAT...LON 4768 10287 4768 10264 4776 10264 4776 10229
      4742 10221 4746 10267
TIME...MOT...LOC 2042Z 274DEG 20KT 4764 10256

$$

WALKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:50 PM MDT, 52 minutes earlier.

Area forecast discussion, Jun 26, 1:50 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT THU JUN 26 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
UPPER LEVEL LOW OVER ALBERTA WITH SHORTWAVE AHEAD OF IT MOVING INTO
WESTERN NORTH DAKOTA. MODERATELY UNSTABLE AIRMASS IN PLACE WITH
SPECIAL 18Z SOUNDING SHOWING WEAKENING CAP WITH 1500 TO 2000 CAPE.
MODEL SOUNDINGS ALSO SHOW K INDEX ON THE 35 TO 40 RANGE SUGGESTING
HEAVY RAIN AS WELL. HAVE FOCUSED ON CENTRAL NORTH DAKOTA FOR SEVERE
THREAT THIS AFTERNOON/EVENING. AFTER SEVERE THREAT HAS PASSED LATER
TONIGHT...PATH OF UPPER LEVEL LOW WILL TRACK ACROSS CENTRAL NORTH
DAKOTA BRINGING GUSTY NORTHWEST WINDS FRIDAY NIGHT AND SATURDAY.
HAVE SPECIFIED 25 TO 35 MPH AT THIS TIME. DEPENDING ON THE STRENGTH
OF THE H850 JET (50-60 KTS ON NAM) MAY NEED A WIND ADVISORY
EVENTUALLY. BUILDING H5 RIDGE OVER MONTANA/WESTERN NORTH DAKOTA
SUNDAY AND MONDAY WILL CAP ANY PRECIP CHANCES. THE TEMPERATURES WILL
BE MUCH COOLER FOR SATURDAY...ABOUT 10 DEGREES BELOW NORMAL. SLIGHT
RECOVERY SUNDAY BUT REMAINING COOL EAST.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
THE GFS AND ECMWF SHOW SIMILAR H5 HEIGHTS AND A NORTHWEST UPPER FLOW
OVER NORTH DAKOTA AROUND A SHARP UPPER RIDGE AXIS OVER THE ROCKIES.
THIS WILL GIVE DRY/WARM WEATHER FOR MONDAY AND TUESDAY. SHORTWAVE
ENERGY ROTATING AROUND A CANADIAN UPPER LOW BEGINS TO FLATTEN THE
RIDGE TUESDAY...AND REMAINS THIS WAY THROUGH THE REST OF THE
EXTENDED. IN ADDITION...A SFC LOW PRESSURE/FRONT SETS UP OVER NEAR
OR ALONG THE ND/SD BORDER DURING THIS PERIOD. THUS WILL CARRY A
SLIGHT CHC/CHC POPS TUESDAY NIGHT THROUGH THURSDAY NIGHT OVER THE
CWA. HIGH TEMPERATURES WILL GENERALLY BE IN THE MID 80S MONDAY
THROUGH WEDNESDAY...THEN COOL DOWN INTO THE UPPER 70S BY THURSDAY.
OVERNIGHT LOWS MAINLY IN THE UPPER 50S INTO THE LOWER 60S.

&&

.AVIATION...A COLD FRONT OVER EASTER MONTANA WILL MOVE ACROSS NORTH
DAKOTA TONIGHT. AREAS OF SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED AHEAD OF THE FRONT OVER WESTERN NORTH DAKOTA AND
ADDITIONAL AREAS WILL DEVELOP THIS EVENING AND EARLY TONIGHT.
ALTHOUGH VFR CONDITIONS ARE STILL EXPECTED...THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG WINDS TO 45KT...LARGE HAIL...AND
HEAVY RAIN INTO EARLY TONIGHT. BRIEF PERIODS OF MVFR CIGS/VSBYS ARE
POSSIBLE IN/NEAR ANY THUNDERSTORM. ALL AERODROMES HAVE A MENTION OF
THUNDERSTORMS THROUGH EARLY TONIGHT. BEHIND THE FRONT ON FRIDAY AND
SATURDAY...BREEZY TO WINDY NORTHWESTERLY WINDS OF 20 TO 35 MPH WILL
SET UP ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/KS
Hazardous weather outlook, Jun 26, 4:24 AM MDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
524 AM CDT THU JUN 26 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
524 AM CDT THU JUN 26 2008 /424 AM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW
LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS
TODAY AND TONIGHT. LARGE HAIL...STRONG WINDS...ISOLATED
TORNADOES...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH THESE
STORMS. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK FOR FURTHER UPDATES...AND FOR LIKELY
WATCHES AND WARNINGS THROUGHOUT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY.
THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

NH

In the hours before

Local storm report, Jun 26, 1:38 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             WATFORD CITY            47.80N 103.27W
06/26/2008  M0.75 INCH       MCKENZIE           ND   EMERGENCY MNGR

&&

KBIRK
Local storm report, Jun 26, 2:11 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 ENE GRASSY BUTTE      47.41N 103.21W
06/26/2008  E0.88 INCH       MCKENZIE           ND   CO-OP OBSERVER

            LASTED 7 MINUTES.

&&

CP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:59 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Jun 26, 12:58 PM MDTSevere Thunderstorm WarningBISMcKenzie47 min
Jun 26, 1:40 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie65 min
Jun 26, 1:46 PM MDTSevere Thunderstorm WarningBISBowman, Slope59 min
Jun 26, 2:43 PM MDTSevere Thunderstorm WarningBISBowman, Slope42 min
Jun 26, 3:18 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer57 min
Jun 26, 3:24 PM MDTSevere Thunderstorm WarningBISDunn, Stark66 min
Jun 26, 3:55 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean65 min
Jun 26, 4:06 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver54 min
Jun 26, 4:09 PM MDTSevere Thunderstorm WarningBISDunn, Grant, Mercer, Morton, Stark66 min
Jun 26, 4:33 PM MDTSevere Thunderstorm WarningBISMcHenry, Sheridan57 min
Jun 26, 4:40 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman35 min
Jun 26, 4:43 PM MDTSevere Thunderstorm WarningBISSioux47 min
Jun 26, 4:59 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Oliver61 min
Jun 26, 5:00 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver60 min
Jun 26, 5:39 PM MDTSevere Thunderstorm WarningBISPierce, Wells66 min
Jun 26, 5:49 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan56 min
Jun 26, 5:57 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.